Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 5:55 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 5:55 PM CDT (22:55 UTC)
- Expired
- Apr 15, 2017, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Antelope County, NE, Knox County, NE, Pierce County, NE
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:05 PM CDT | HAIL 1.75 | 7 Nne Plainview, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
055 WUUS53 KOAX 152255 SVROAX NEC003-107-139-152330- /O.NEW.KOAX.SV.W.0035.170415T2255Z-170415T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service OMAHA/VALLEY NEBRASKA 555 PM CDT SAT APR 15 2017 The National Weather Service in OMAHA has issued a * Severe Thunderstorm Warning for... Northwestern Pierce County in northeastern Nebraska... Northeastern Antelope County in northeastern Nebraska... South central Knox County in northeastern Nebraska... * Until 630 PM CDT * At 555 PM CDT, a severe thunderstorm was located near Creighton, or 19 miles south of Santee Reservation, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Plainview, Creighton, Osmond and Foster. This includes Highway 20 IN Nebraska between mile markers 357 and 363. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4243 9793 4253 9788 4244 9750 4226 9766 TIME...MOT...LOC 2255Z 284DEG 29KT 4244 9784 HAIL...1.00IN WIND...<50MPH $$ BOUSTEAD
3 follow-up statements
230
WWUS53 KOAX 152305
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
605 PM CDT SAT APR 15 2017
NEC003-152315-
/O.CAN.KOAX.SV.W.0035.000000T0000Z-170415T2330Z/
Antelope NE-
605 PM CDT SAT APR 15 2017
...The SEVERE THUNDERSTORM Warning for NORTHEASTERN ANTELOPE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4241 9782 4250 9777 4244 9750 4228 9764
TIME...MOT...LOC 2305Z 293DEG 30KT 4242 9773
$$
NEC107-139-152330-
/O.CON.KOAX.SV.W.0035.000000T0000Z-170415T2330Z/
Pierce NE-Knox NE-
605 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PIERCE AND SOUTH CENTRAL KNOX COUNTIES...
At 605 PM CDT, a severe thunderstorm was located 5 miles northeast of
Plainview, or 21 miles south of Santee Reservation, moving southeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osmond.
This includes Highway 20 IN Nebraska between mile markers 360 and
363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9782 4250 9777 4244 9750 4228 9764
TIME...MOT...LOC 2305Z 293DEG 30KT 4242 9773
HAIL...1.00IN
WIND...60MPH
$$
BOUSTEAD501
WWUS53 KOAX 152313
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
613 PM CDT SAT APR 15 2017
NEC107-139-152330-
/O.CON.KOAX.SV.W.0035.000000T0000Z-170415T2330Z/
Pierce NE-Knox NE-
613 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL PIERCE AND SOUTHERN KNOX COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 4 miles northwest of
Osmond, or 24 miles southeast of Santee Reservation, moving southeast
at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Osmond.
This includes Highway 20 IN Nebraska between mile markers 360 and
363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9775 4249 9771 4244 9750 4228 9764
TIME...MOT...LOC 2312Z 296DEG 33KT 4241 9764
HAIL...1.75IN
WIND...60MPH
$$
BOUSTEAD648
WWUS53 KOAX 152331
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
631 PM CDT SAT APR 15 2017
NEC107-139-152341-
/O.EXP.KOAX.SV.W.0035.000000T0000Z-170415T2330Z/
Pierce NE-Knox NE-
631 PM CDT SAT APR 15 2017
...The SEVERE THUNDERSTORM Warning for NORTH CENTRAL PIERCE AND
SOUTHERN KNOX COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the warned
area. Therefore, the warning has been allowed to expire.
LAT...LON 4241 9775 4249 9771 4244 9750 4228 9764
TIME...MOT...LOC 2331Z 284DEG 29KT 4238 9745
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 15, 2:27 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 227 PM CDT Sat Apr 15 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 207 PM CDT Sat Apr 15 2017 Subjective 18z surface analysis revealed the low pressure was along the NE/KS border in south central NE, with a cold front extending through northeast NE into northwest IA. CU field has substantially developed ahead of the low, and CAMs had suggest that convection should begin to develop through the afternoon ahead of the surface lows. Indeed, KOAX radar is showing weak shower developing into western IA at this time, and should continue to see stronger development through 20-22z. Could also see other storms develop north of the boundary in northeast NE, but severe threat appears lower there. Given steep lapse rates, sufficient shear and instability along the front, will have to monitor for a wind and hail threat mainly southeast half of the forecast area through the evening. SPC Mesoanalysis data suggests that 25 to 50 J/kg of CIN still exist in this area in southeast NE, so it may take another couple of hours to erode that. Severe storm threat probably clears the region by 2-3z altogether, with all precip threat pushing south of the area by 04-06z. Weather thereafter remainder of tonight through Monday remains quite. It should be a beautiful Easter Sunday with pleasant temperatures, dry conditions, and light winds, with any precip threat to our south across KS. There is another frontal boundary that tries to make a push into the area from the north Sunday night. Moisture and large scale forcing for ascent are weak though, thus will keep things dry during through this part of the forecast. The front appears to fizzle and not make it through the area. A stronger weather system moves out of the northern Rockies Monday night into Tuesday. This will bring a 40-70% chance of rain back into the forecast as another front moves in. Probably not a big severe threat Monday night, but there could be an increase threat for severe storms Tuesday with front moving through during peak daytime heating. .LONG TERM...(Tuesday night through Saturday) Issued at 207 PM CDT Sat Apr 15 2017 The aforementioned front quickly moves south of the area Tuesday night, but another strong trough and associated cold front move in through Wednesday, again bringing precip chances back into the 40-70% range. There may not be as much instability with this mid week system with better chances for severe just to our south across KS. Thursday should be dry, although there is a system to our north and we'll just be on the southern periphery. The next big trough to move trough the southern Rockies appears to be ejecting a little farther south than previous model runs. The GFS would keep this completely south of the area Friday into Saturday, but the ECMWF is a little farther north. Due to uncertainty, will still keep some Pops in for the end of the period, but if the more southern trend holds, we may be able to remove these pops altogether with later forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 15 2017 A cold front will bring scattered thunderstorms to the TAF sites later this afternoon and could continue into the evening. Exact timing and location of the storms is still somewhat uncertain so have only included VCTS in the TAFs and will amend as necessary. That being said, a few of the storms could be strong as a cold front drops south across the region. Behind the front, winds will turn to the northwest with clearing skies by late evening. No significant weather expected Sunday with high pressure overhead. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM... LONG TERM... AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Sat Apr 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Sat Apr 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY There will be a good chance of thunderstorms across much of eastern Nebraska and southwest Iowa early this evening. Some severe storms are possible in southeast Nebraska and southwest Iowa with large hail and damaging winds the primary hazards. An isolated and brief tornado cannot be ruled out. Storms were already developing late this afternoon from west central Iowa into southeast Nebraska with additional storm intensification likely into the evening as a cold front moves through the area. Moderate instability and shear is in place ahead of the front, with the threat of a few supercell storms and an attendent risk for large hail and damaging winds. An isolated and brief tornado could also occur with stronger storms in extreme southeast Nebraska and southwest Iowa. The front and thus the threat of thunderstorms will move southeast of Nebraska and southwest Iowa before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY There will be a couple of periods of potential thunderstorm activity through the upcoming week as low pressure systems move through the region, mainly Monday night and early Tuesday, then again Wednesday into Wednesday evening. Severe thunderstorms do not appear likely with either of these systems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in southeast Nebraska and southwest Iowa. Fobert
In the hours before
Local storm report, Apr 15, 4:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 WSW PACIFIC JUNCTION 41.00N 95.85W
04/15/2017 M1.00 INCH MILLS IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 5:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 NNE DUNBAR 40.68N 96.02W
04/15/2017 OTOE NE STORM CHASER
&&
VDEWALDLocal storm report, Apr 15, 5:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL PLATTSMOUTH 41.01N 95.89W
04/15/2017 M1.00 INCH CASS NE PUBLIC
&&
VDEWALDSpecial weather statement, Apr 15, 5:28 PM CDT, 27 minutes before
Special Weather Statement National Weather Service OMAHA/VALLEY NEBRASKA 528 PM CDT SAT APR 15 2017 NEZ011-016-152300- Knox NE-Antelope NE- 528 PM CDT SAT APR 15 2017 ...Significant Weather Advisory for NORTHERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES UNTIL 600 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Verdigre, or 21 miles southwest of Santee Reservation, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Creighton, Winnetoon, Bazile Mills and The Highway 14 And 59 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 9818 4255 9821 4260 9781 4244 9784 TIME...MOT...LOC 2228Z 269DEG 26KT 4250 9811 BOUSTEAD
Local storm report, Apr 15, 5:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 SW THURMAN 40.80N 95.78W
04/15/2017 M0.88 INCH FREMONT IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 5:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 SW THURMAN 40.80N 95.78W
04/15/2017 M1.50 INCH FREMONT IA TRAINED SPOTTER
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:56 PM CDT | Special Weather Statement | OAX | Boone | 34 min |
| Apr 14, 9:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 40 min |
| Apr 14, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| Apr 14, 10:25 PM CDT | Special Weather Statement | OAX | Platte, Stanton | 50 min |
| Apr 14, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 26 min |
| Apr 14, 11:21 PM CDT | Special Weather Statement | OAX | Colfax, Platte, Stanton | 39 min |
| Apr 14, 11:22 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 113 min |
| Apr 15, 12:24 AM CDT | Special Weather Statement | OAX | Burt | 51 min |
| Apr 15, 12:43 AM CDT | Special Weather Statement | OAX | Washington | 47 min |
| Apr 15, 1:26 AM CDT | Special Weather Statement | OAX | Lancaster, Saunders | 49 min |
| Apr 15, 4:32 PM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Apr 15, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 36 min |
| Apr 15, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 30 min |
| Apr 15, 4:59 PM CDT | Tornado Warning | OAX | Cass, Otoe | 31 min |
| Apr 15, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 24 min |
| Apr 15, 5:28 PM CDT | Special Weather Statement | OAX | Knox | 32 min |
| Apr 15, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 32 min |
| Apr 15, 5:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Apr 15, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton and 1 more | 27 min |
| Apr 15, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 29 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 37 min |
| Apr 15, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 34 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 46 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 35 min |
| Apr 15, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.